Kansas, 2016

Hail and Damaging Winds in Kansas, June 30, 2016

June 30, 2016 · NWS ICT · 7 events in 2 counties and zones

A decently unstable air mass with a weak mid-level capping inversion offset weak lower deck convergence to pop a few diurnally-driven thunderstorms in parts of South-Central and Southeast Kansas late in the afternoon. With a relatively dry lower air mass, damaging winds were the primary threat and definitely materialized, especially in Chautauqua County where 56 knot/65 mph winds caused…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A decently unstable air mass with a weak mid-level capping inversion offset weak lower deck convergence to pop a few diurnally-driven thunderstorms in parts of South-Central and Southeast Kansas late in the afternoon. With a relatively dry lower air mass, damaging winds were the primary threat and definitely materialized, especially in Chautauqua County where 56 knot/65 mph winds caused significant property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 30, 2:35 PM CST, 44 minutes earlier.

Area forecast discussion, Jun 30, 2:35 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
335 PM CDT THU JUN 30 2016

.SHORT TERM...(This evening through Sunday night)
Issued at 327 PM CDT Thu Jun 30 2016

Tonight-Friday:
Convective trends will be the big issue. Barely capped, decently
unstable and weakly forced atmosphere will result in isolated to
scattered thunderstorms through sunset across southern half of
forecast area. A few strong-marginally severe storms are possible.
With loss of heating, expect storms to wane quickly at sunset.
Storms will increase late tonight as 850MB flow increases, along
with increasing 850MB-700MB frontogenesis and convergence. Expect
fairly widespread rain spreading across the area towards
daybreak as Western KS storms move/develop eastward. Good chance
that rain/storms will linger well into the afternoon in the east.
Temperatures rather tricky tomorrow with much depending on how
quickly rain/clouds exit.

Friday night-Sunday:
Considerable uncertainty throughout this period, with model
verification of MCS tracks poor over the past week or so, and not
optimistic that today's runs are any better. That said, will
likely be a baroclinic zone somewhere across KS with potential for
multiple rounds of strong storms producing copious rainfall
somewhere in the state. By the weekend precipitable water over 2
inch is forecast by both NAM/GFS. Given uncertainty of timing/
location of heavy rain, will not hoist flood watch at this time
but will mention heavy rain in hazardous weather outlook.
Temperatures also a big unknown, with temperatures likely only in
the 70s in areas where clouds/rain persist throughout the day.
Southern sections may see fair amount of Sunday and hedged
temperatures warmer there. One significant caveat, if storms/
rain shield is large/robust, effective front could push closer to
the OK border, resulting in heavy rain shifting further south
than currently anticipated. Best chance of precipitation appears
late Saturday into Sunday as shortwave moves across the area. -Howerton

.LONG TERM...(Monday through Thursday)
Issued at 327 PM CDT Thu Jun 30 2016

Little changes made to initialization grids. Initial zonal flow
transitions to more ridging by end of period. This will result in
warming temperatures and decreasing chances for precipitation.
-Howerton

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1242 PM CDT Thu Jun 30 2016

Cannot rule out a few isolated thunderstorms mid/late this
afternoon and evening over southern KS along a stalling frontal
zone. Suspect activity will be fairly isolated given marginal
convergence and little upper support. Given this fact, left
mention out of Wichita and Chanute TAFs. Better chances for
showers and thunderstorms arrive late tonight and especially
Friday, as the stalled frontal zone sharpens across the region
and shortwave energy begins to approach from the west. Given
uncertainty on timing and location of precipitation, only inserted
VCSH instead of VCTS at all sites for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    70  85  68  90 /  30  50  40  40
Hutchinson      68  82  66  85 /  40  50  50  50
Newton          68  82  65  85 /  30  50  50  50
ElDorado        69  82  67  89 /  20  50  50  40
Winfield-KWLD   71  87  70  94 /  30  50  30  30
Russell         66  80  62  79 /  50  50  60  60
Great Bend      67  81  64  83 /  50  50  60  50
Salina          68  82  64  83 /  30  50  60  60
McPherson       67  81  64  84 /  40  50  60  60
Coffeyville     71  85  69  93 /  20  50  30  20
Chanute         70  83  67  89 /  30  50  50  40
Iola            69  82  66  87 /  20  50  50  50
Parsons-KPPF    70  84  69  91 /  20  50  40  30

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...ADK
Hazardous weather outlook, Jun 30, 8:47 AM CST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
947 AM CDT THU JUN 30 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011500-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
947 AM CDT THU JUN 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED SHOWERS OR THUNDERSTORMS ARE POSSIBLE THIS MORNING
OVER FAR SOUTHEAST KANSAS. BRIEF HEAVY RAIN AND GUSTY WINDS WILL
ACCOMPANY THE STRONGEST ACTIVITY.

FOR THIS AFTERNOON AND EVENING...SOUTH-CENTRAL AND SOUTHEAST
KANSAS WILL HAVE A CHANCE FOR ADDITIONAL ISOLATED TO WIDELY
SCATTERED STORMS. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING 50 TO
60 MPH WINDS...DIME TO QUARTER SIZE HAIL ALONG WITH BRIEF LOCALLY
HEAVY DOWNPOURS.

STORMS ARE EXPECTED TO BECOME MORE NUMEROUS TONIGHT ACROSS
WEST-CENTRAL KANSAS AND SPREAD EAST AND SOUTHEAST OVERNIGHT. ONCE
AGAIN...WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THE
STRONGEST ACTIVITY WILL BE CAPABLE OF 50 TO 60 MPH WINDS AND DIME
TO QUARTER SIZE HAIL...ESPECIALLY BEFORE MIDNIGHT. FURTHERMORE...THE
POTENTIAL FOR HIGH RAINFALL RATES MAY CONTRIBUTE TO SOME LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERAL ROUNDS OF STORMS WILL BE POSSIBLE FOR THE FRIDAY THROUGH
SUNDAY MORNING TIME FRAME. THE MAIN THREAT WITH THESE STORMS WILL
BE HIGH RAINFALL RATES THAT MAY CAUSE FLOODING. WHILE MUCH OF THE
AREA WILL RECEIVE SUBSTANTIAL RAINFALL...THE HIGHEST RAINFALL
AMOUNTS LOOK TO OCCUR NORTH OF HIGHWAY 400. IN ADDITION TO THE
FLOODING THREAT...50 MPH WINDS AND SMALL HAIL WILL ALSO BE
POSSIBLE. THOSE WITH OUTDOOR ACTIVITIES PLANNED FOR THE FRIDAY
THROUGH SUNDAY MORNING TIME FRAME SHOULD CONTINUE TO CHECK BACK
FOR UPDATED FORECASTS AND OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Jun 30, 1:12 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
212 PM CDT THU JUN 30 2016

KSZ083-301945-
SEDGWICK KS-
212 PM CDT THU JUN 30 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 245 PM CDT

* AT 210 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM OVER GODDARD...MOVING SOUTHEAST AT
  15 MPH.

PEA TO DIME SIZE HAIL...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE
WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WICHITA...HAYSVILLE...GODDARD...CLEARWATER...GARDEN PLAIN...
  VIOLA AND LAKE AFTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3766 9771 3773 9752 3748 9731 3748 9764
TIME...MOT...LOC 1910Z 325DEG 12KT 3762 9757

KLEINSASSER
Special weather statement, Jun 30, 2:05 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
305 PM CDT THU JUN 30 2016

KSZ094-302030-
ELK KS-
305 PM CDT THU JUN 30 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN ELK COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 330 PM CDT

* AT 304 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR HOWARD...MOVING SOUTHEAST AT 15
  MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HOWARD...LONGTON AND ELK FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3751 9632 3760 9612 3740 9597 3731 9621
TIME...MOT...LOC 2004Z 331DEG 14KT 3749 9618

KETCHAM
Special weather statement, Jun 30, 2:15 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT THU JUN 30 2016

KSZ069-093-302115-
BUTLER KS-COWLEY KS-
315 PM CDT THU JUN 30 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHEASTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 415 PM CDT

* AT 313 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF ATLANTA...OR 9
  MILES EAST OF DOUGLASS...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  DOUGLASS...ATLANTA...LATHAM...ROCK AND WINFIELD CITY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3758 9712 3764 9653 3745 9652 3736 9653
      3734 9695
TIME...MOT...LOC 2013Z 330DEG 14KT 3752 9684

KETCHAM
Special weather statement, Jun 30, 3:15 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
415 PM CDT THU JUN 30 2016

KSZ092-302200-
SUMNER KS-
415 PM CDT THU JUN 30 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 500 PM CDT

* AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL 6 MILES SOUTHWEST
  OF WELLINGTON...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH AND VERY HEAVY RAINFALL WILL BE POSSIBLE
WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WELLINGTON...CALDWELL...OXFORD...ARGONIA...SOUTH HAVEN...
  GEUDA SPRINGS...MAYFIELD...MILAN...HUNNEWELL...
  PERTH AND WELLINGTON AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3700 9780 3734 9780 3735 9715 3700 9715
TIME...MOT...LOC 2115Z 300DEG 4KT 3719 9746

METZGER

The radar

The Wichita radar (KICT), 43 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sumner

When
June 30, 3:19 PM CST to 3:22 PM CST
Where
Sumner County, Wellington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.270, -97.400

Estimated 43 to 52 kt winds downed 4-inch diameter limbs near the courthouse.

Thunderstorm Wind, Sumner

When
June 30, 3:19 PM CST to 3:22 PM CST
Where
Sumner County, Wellington
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.270, -97.400

Five to six inch diameter limbs were reported down all over town. This was a delayed report.

Hail, Sumner

When
June 30, 3:32 PM CST to 3:33 PM CST
Where
Sumner County, Wellington
Measured
1 in hail
Reported by
Public
Coordinates
37.270, -97.400

The public reported, via Twitter, that quarter-sized hail occurred in town. The report was relayed by KAKE Channel 10.

Thunderstorm Wind, Chautauqua

When
June 30, 4:39 PM CST to 4:42 PM CST
Where
Chautauqua County, Chautauqua
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
37.020, -96.180

The east side door of a fire barn was pushed in 12 to 18 inches. The time of the event was based on radar and previous reports. The time of event was corrected.

Thunderstorm Wind, Chautauqua

When
June 30, 4:39 PM CST to 4:42 PM CST
Where
Chautauqua County, Chautauqua
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
37.020, -96.180

A mobile home roof was peeled off by winds that were estimated from 52-56 knots. The event occurred on the south/southwest side of town. This was a delayed report.

Thunderstorm Wind, Chautauqua

When
June 30, 4:39 PM CST to 4:42 PM CST
Where
Chautauqua County, Chautauqua
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.020, -96.180

Multiple 5 to 8 inch diameter limbs were downed by winds that were estimated from 52 to 56 kts. This was a delayed report.

Thunderstorm Wind, Chautauqua

When
June 30, 4:39 PM CST to 4:42 PM CST
Where
Chautauqua County, Chautauqua
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.020, -96.180

No damage was reported. Occurred with pea-sized hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640322, 640325, 640319, 640323, 640326, 640328, 640330.